Iowa, 2023

Tornado and Hail in Iowa, May 7, 2023

May 7, 2023 · NWS OAX · 17 events in 5 counties and zones

An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather. There was video of a weak tornado that didn't produce any damage. There were several hail reports the largest of which was 2.25 inches in Mills County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 7, 5:26 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 7, 5:26 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sun May 7 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 200 PM CDT Sun May 7 2023

Key Messages:

 - Enhanced risk for severe storms tonight

 - Thunderstorm chances continue through next weekend

Regional obs were showing an area of low pressure situated over
north-central KS with attendant warm front extending into southeast
NE/s-central IA. Meanwhile, leading edge of cold front extended from
about the NE panhandle to southeast SD.

Diurnal heating has allowed for decent destabilization so far across
the CWA where MLCAPES were 1500-2500 J/kg.

Near term issue to contend with is possible severe storms later this
evening. Short term models continue to show post-frontal convection
developing just west of the CWA within the next few hours before
advancing eastward late this afternoon. By early evening, expect
discrete storm formation over the CWA with quick intensification
along axis of steep low level lapse rates/increasing boundary layer
moisture convergence. With deep layer shear progged over 50kt, the
environment will be quite capable of supporting rotating cells with
large hail the initial severe threat. As the evening progresses,
expect storm mode transition to MCS with wind threat becoming the
primary hazard. And given shear on hand, cannot rule out the
potential for a tornadic storm.

Otherwise, thunder chances are in play Monday into next weekend in
part to several passing upper impulses before the approach of a
strong upper system on Thursday.

Highs:
Mon - upper 70s/low 80s
Tue - mid 70s/low 80s
Wed - mid/upper 70s
Thu - mid/upper 70s
Fri - low 80S
Sat - low 80s
Sun - mid 70s

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun May 7 2023

Main concern remains thunderstorm potential this evening. Storms
could develop in both the KOMA and KLNK anywhere in the 00 to 02Z
timeframe, but guidance suggests the highest chances would be 01
to 04Z, so included TEMPO mention at both sites. Storms could be
strong to severe, with hail, winds over 50 kts, and a possible
tornado, but confidence in a severe storm hitting any TAF site is
low. For KOFK, storms currently in central Nebraska will be the
concern. Guidance suggests they may slide just south, but included
TEMPO group there as well from 02 to 04Z. Storms should exit
shortly after midnight with VFR conditions and northerly winds
near 10 kts thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...CA
Hazardous weather outlook, May 7, 2:15 PM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Sun May 7 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe thunderstorms will be possible this evening, mainly along
and south of the I-80 corridor. The primary hazards will be large
hail and damaging winds. A few storms may even be accompanied by
a tornado.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight..

In the hours before

Local storm report, May 7, 1:25 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             6 SW NELIGH             42.07N 98.11W
05/07/2023  E1.50 INCH       ANTELOPE           NE   PUBLIC

            DELAYED PUBLIC REPORT OF PING PONG BALL
            SIZED HAIL.

&&

PF
Local storm report, May 7, 6:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
729 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             SYRACUSE                40.66N 96.18W
05/07/2023  M1.00 INCH       OTOE               NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

&&

The radar

The Omaha radar (KOAX), 69 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 tornado. Local standard time, as filed.

Hail, Mills

When
May 7, 6:30 PM CST
Where
Mills County, 2.14 mi SSE of Balfour
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.990, -95.670

Storm chaser reported 1-inch hail.

Hail, Mills

When
May 7, 6:34 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -95.740

Public reported 1-inch hail.

Hail, Mills

When
May 7, 6:35 PM CST
Where
Mills County, 1.25 mi ENE of Malvern
Measured
1.75 in hail
Reported by
Public
Coordinates
41.010, -95.580

Public reported 1.75-inch hail.

Hail, Mills

When
May 7, 6:40 PM CST
Where
Mills County, 2.07 mi N of Malvern
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
41.030, -95.600

Trained spotter reported hail in varying sizes ranging from 1.75 inches up to 2.25 inches.

Hail, Mills

When
May 7, 6:53 PM CST
Where
Mills County, 2.07 mi S of Balfour
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.990, -95.680

Storm chaser reported 1-inch hail.

Hail, Mills

When
May 7, 6:54 PM CST
Where
Mills County, 0.52 mi E of Malvern
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -95.590

Public reported 1-inch hail.

Hail, Mills

When
May 7, 6:54 PM CST
Where
Mills County, 0.87 mi NE of Balfour
Measured
1.5 in hail
Reported by
Public
Coordinates
41.030, -95.670

Public reported 1.5-inch hail.

Tornado, Fremont

When
May 7, 7:08 PM CST
Where
Fremont County, 1.26 mi WNW of Payne
Rating
EFU
Path length
0.05 mi
Path width
50 yd
Reported by
Public
Coordinates
40.680, -95.770

Public sent a video of a brief tornado kicking up a bit of dust resulting in no damage.

Hail, Fremont

When
May 7, 7:26 PM CST
Where
Fremont County, 3.34 mi SW of Sidney
Measured
1.75 in hail
Reported by
Public
Coordinates
40.720, -95.700

Public reported 1.75-inch hail.

Hail, Mills

When
May 7, 7:27 PM CST
Where
Mills County, 1.25 mi ENE of Malvern
Measured
1.75 in hail
Reported by
Public
Coordinates
41.010, -95.580

Public reported 1.75-inch hail via mPing.

Hail, Fremont

When
May 7, 7:38 PM CST
Where
Fremont County, 0.69 mi N of Hamburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.610, -95.650

Trained spotter reported 1-inch hail.

Hail, Montgomery

When
May 7, 7:41 PM CST
Where
Montgomery County, 0.69 mi S of Stanton
Measured
1 in hail
Reported by
Public
Coordinates
40.970, -95.120

Public reported 1-inch hail.

Hail, Fremont

When
May 7, 7:45 PM CST
Where
Fremont County, 1.48 mi SSW of Imogene
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.860, -95.440

Emergency manager reported 1.75-inch hail.

Hail, Montgomery

When
May 7, 8:03 PM CST
Where
Montgomery County, 4.27 mi SSE of Stanton
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -95.100

Public reported 1-inch hail via mPing.

Hail, Page

When
May 7, 8:31 PM CST
Where
Page County, Clarinda
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -95.030

Public reported 1-inch hail.

Hail, Pottawattamie

When
May 7, 8:49 PM CST
Where
Pottawattamie County, 1.24 mi WNW of Walnut
Measured
1 in hail
Reported by
Public
Coordinates
41.490, -95.220

Public reported 1-inch hail.

Hail, Pottawattamie

When
May 7, 9:13 PM CST
Where
Pottawattamie County, Mc Clelland
Measured
1.25 in hail
Reported by
Public
Coordinates
41.330, -95.680

Public reported 1.25-inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097114, 1097115, 1097116, 1097117, 1097118, 1097119, 1097120, 1097121, 1097122, 1097123, 1097124, 1097125, 1097126, 1097127, 1097128, 1097129, 1097130.